Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Wichita, KS

February 28, 20175 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2017, 10:02 PM CST for 5 counties in Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 10:02 PM CST (04:02 UTC)
Expired
Feb 28, 2017, 10:45 PM CST
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 10:19 PM CSTHAIL 0.51 W Fredonia, KS
Feb 28, 10:45 PM CSTHAIL 0.88Chautauqua, KSWINDS TO 55 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KICT 010402
SVRICT
KSC019-035-049-125-205-010445-
/O.NEW.KICT.SV.W.0004.170301T0402Z-170301T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1002 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Elk County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  Southeastern Cowley County in south central Kansas...
  Western Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 1045 PM CST

* At 1002 PM CST, severe thunderstorms were located along a line 
  extending from near Moline to just north of Hardy, moving east at 
  50 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Fredonia, Sedan, Howard, Cedar Vale, Moline, Longton, Elk City,
  Grenola, Peru, Chautauqua, Elk Falls, Havana, Elgin, Niotaze,
  Buxton, Hale and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3747 9639 3755 9579 3700 9595 3700 9686
TIME...MOT...LOC 0402Z 273DEG 42KT 3742 9633 3697 9679 

HAIL...1.25IN
WIND...70MPH
 
$$

DARMOFAL
1 follow-up statement
059 
WWUS53 KICT 010424
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1024 PM CST TUE FEB 28 2017

KSC035-010433-
/O.CAN.KICT.SV.W.0004.000000T0000Z-170301T0445Z/
Cowley KS-
1024 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3747 9639 3755 9579 3700 9595 3700 9653
TIME...MOT...LOC 0423Z 258DEG 61KT 3741 9602 3702 9638 

$$

KSC019-049-125-205-010445-
/O.CON.KICT.SV.W.0004.000000T0000Z-170301T0445Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
1024 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR SOUTHERN ELK...SOUTHWESTERN WILSON...WESTERN MONTGOMERY AND
CHAUTAUQUA COUNTIES...

At 1023 PM CST, severe thunderstorms were located along a line
extending from near Longton to 5 miles west of Elgin, moving east at
70 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Fredonia, Sedan, Howard, Cedar Vale, Moline, Longton, Elk City, Peru,
Chautauqua, Elk Falls, Havana, Elgin, Niotaze, Buxton and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3747 9639 3755 9579 3700 9595 3700 9653
TIME...MOT...LOC 0423Z 258DEG 61KT 3741 9602 3702 9638 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:17 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 28, 8:17 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
817 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 817 PM CST Tue Feb 28 2017

Surface cold front at 02z stretched from just north of Yates
Center to near Wellington to near Anthony. While there remains a
slight chance for surface based convection ahead of the front
across southeast Kansas, it appears more probable that somewhat
more elevated storms will develop after 03z along and just north
of the front from east central Kansas into the Flint Hills and
then develop/move into southeast Kansas through midnight or so.
Cloud bearing shear is still strong with moderate cape of 800 to
1300 J/KG, so a few strong to marginally severe storms are
possible through about midnight across the southern Flint Hills
and southeast Kansas. Otherwise, colder and blustery north winds
and scattered light rain showers will continue to affect central
Kansas until around midnight, with a gradual clearing trend across
the entire area later tonight.

KED

&&

.SHORT TERM...(This evening through Thursday)
Issued at 126 PM CST Tue Feb 28 2017

Dynamic weather setup expected this evening across the Plains.
Cold front currently stretches from northeast KS into the west
central portions of the state. Meanwhile, unseasonably rich low
level moisture is streaming north across the southern Plains with
upper 60 dewpoints over southeast OK into AR. Low level moisture
has worked back to the west a bit further than models were
hinting at yesterday putting southeast KS more at risk for severe
storms.

There is a chance a storm or two may develop over se KS late this
afternoon. With the front well to the NW, storms would have to
develop on increasing moisture transport and large scale lift.
Shear profiles are extremely impressive with around 70 kts of
0-6km shear and over 100kts of 0-8km. In addition, low level SRH
fields are very conducive for rotating storms. So while
confidence in storm development is low, due to lack of low level
forcing, confidence is high that if a storm can get going it will
be a supercell with large hail and tornado potential.

There will be an additional threat for storms around or after 03z
as the front pushes through SE KS. While these storms would
develop into a line, large hail would still be possible given
large values of deep layer shear.

Cold front will be well south of forecast area by 12z Wed with
main story turning to drying low levels and fire weather concerns
for Wed afternoon. See fire wx section for additional details.
Behind this front we will still be looking at temps slightly above
normal with highs topping out in the mid to upper 50s. There is
good model agreement in a fast moving piece of energy diving out
of the northern Rockies and across the northern Plains Thu. This
will reinforce nw flow aloft over the region with temps continuing
to slowly warm.

.LONG TERM...(Friday through Tuesday)
Issued at 126 PM CST Tue Feb 28 2017

Upper flow will become more zonal for the end of the work week
into the weekend which will allow temps to continue to warm with
70s possible by Sat. Also pretty good signal for strong surface
winds Sat afternoon as lee troughing strengthens. This would
elevate the grassland fire danger Sat. Upper flow will become more
sw starting Sun as a shortwave comes on shore and tracks over the
Great Basin. This wave looks to be taking a northern track which
would limit our precip chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CST Tue Feb 28 2017

A strong cold front will continue to move southeast across the
area tonight. Scattered strong convection is expected along and
just behind the front during the late evening across the Flint
Hills into southeast Kansas, mainly affecting the KCNU terminal.
A period of MVFR cigs are possible with some scattered light
showers across central Kansas. Otherwise, gusty north to northwest
winds will prevail behind the front into Wednesday with prevailing
VFR conditions.

KED

&&

.FIRE WEATHER...
Issued at 126 PM CST Tue Feb 28 2017

Fire weather concerns will be elevated Wed afternoon and again
Fri and especially Sat.

Winds are expected to flip around to the nw for Wed with gusts
around 30-35mph possible over central KS. RH values will be around
20-25% from the Flint Hills through all of central KS. Very high
grassland fire danger will be likely Wed afternoon with extreme
values not out of the question for locations along and west of
I-135. Outdoor burning is highly discouraged Wed afternoon and
early evening.

Winds will flip back around to the south and sw for Fri into Sat
and will increase in speed. By Sat winds will likely be sustained
in the 20-25 mph range with gusts approaching 40 mph. Very high
fire danger is likely both Fri and Sat with extreme values not
out of the question for Sat afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  56  28  59 /  20   0   0   0
Hutchinson      33  55  27  58 /  20   0   0   0
Newton          35  55  27  57 /  30   0   0   0
ElDorado        35  55  28  58 /  30   0   0   0
Winfield-KWLD   37  57  28  60 /  20   0   0   0
Russell         28  53  24  55 /  20   0   0   0
Great Bend      29  53  24  56 /  30   0   0   0
Salina          32  54  26  57 /  40   0   0   0
McPherson       32  54  26  57 /  30   0   0   0
Coffeyville     40  58  29  61 /  30   0   0   0
Chanute         39  57  27  60 /  40   0   0   0
Iola            38  57  28  59 /  40   0   0   0
Parsons-KPPF    40  57  28  61 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

UPDATE...KED
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
FIRE WEATHER...RBL
Hazardous weather outlook, Feb 28, 9:32 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
932 PM CST Tue Feb 28 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
932 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will affect part of southeast Kansas
early tonight. Large hail up to 2 inches in diameter, damaging winds
to 70 mph and a tornado will be possible.

Light rain may mix with snow across Central Kansas tonight, but no
accumulation is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The grassland fire danger levels are expected to be very high area-
wide on Wednesday afternoon with extreme values not out of the
question for locations along and west of I-135. These dangerous
burning conditions will be due to very gusty northwest winds and
low afternoon relative humidities. Very high grassland fire danger
is likely to return on Friday and continue through Monday, as south
winds increase across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Feb 28, 9:25 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
925 PM CST TUE FEB 28 2017

KSZ071-072-010400-
Woodson KS-Allen KS-
925 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Woodson County in southeastern Kansas...
  Northwestern Allen County in southeastern Kansas...

* Until 1000 PM CST

* At 923 PM CST...Law enforcement reported a strong thunderstorm
  near Neosho Falls, or 9 miles northeast of Yates Center...moving
  northeast at 60 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Iola, Yates Center, Toronto, Neosho Falls, Cross Timbers State
  Park, Toronto Lake, Batesville and Piqua.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3796 9530 3774 9596 3804 9596 3804 9528
TIME...MOT...LOC 0324Z 241DEG 54KT 3800 9566

METZGER
Local storm report, Feb 28, 9:27 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     5 W IOLA                37.93N 95.49W
02/28/2017  E55 MPH          ALLEN              KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Feb 28, 9:27 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
927 PM CST TUE FEB 28 2017

KSZ070-071-094-095-010400-
Wilson KS-Greenwood KS-Woodson KS-Elk KS-
927 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Wilson County in southeastern Kansas...
  Southern Greenwood County in southeastern Kansas...
  Southwestern Woodson County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 1000 PM CST

* At 925 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Severy, or 6 miles north of
  Howard...moving northeast at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Eureka, Fredonia, Howard, Severy, Buffalo, Fall River, Benedict,
  Climax, New Albany, Coyville, Fall River State Park, Fall River
  Lake, Piedmont, Cross Timbers State Park and Toronto Lake.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3736 9642 3780 9642 3791 9596 3774 9596
      3782 9571 3761 9559
TIME...MOT...LOC 0327Z 240DEG 46KT 3756 9622

METZGER
Special weather statement, Feb 28, 9:32 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
932 PM CST TUE FEB 28 2017

KSZ069-070-093-094-010400-
Butler KS-Cowley KS-Greenwood KS-Elk KS-
932 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 1000 PM CST

* At 930 PM CST...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Atlanta, or
  13 miles northeast of Winfield...moving northeast at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Burden, Grenola, Atlanta, Latham, Cambridge, Beaumont and Winfield
  City Lake.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3719 9692 3746 9693 3780 9642 3736 9642
TIME...MOT...LOC 0332Z 240DEG 45KT 3739 9678

METZGER
Local storm report, Feb 28, 9:49 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             5 N FREDONIA            37.61N 95.82W
02/28/2017  E0.50 INCH       WILSON             KS   LAW ENFORCEMENT

&&

KED
Local storm report, Feb 28, 10:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             BUFFALO                 37.71N 95.70W
02/28/2017  E0.88 INCH       WILSON             KS   LAW ENFORCEMENT

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:25 PM CSTSpecial Weather StatementICTWoodson35 min
Feb 28, 9:27 PM CSTSpecial Weather StatementICTElk33 min
Feb 28, 9:32 PM CSTSpecial Weather StatementICTCowley28 min
Feb 28, 9:35 PM CSTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson55 min
Feb 28, 9:46 PM CSTSevere Thunderstorm WarningICTCowley, Elk, Greenwood44 min
Feb 28, 9:59 PM CSTTornado WarningICTWilson10 min
Feb 28, 10:00 PM CSTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson60 min
Feb 28, 10:05 PM CSTTornado WarningICTNeosho27 min
Feb 28, 10:20 PM CSTTornado WarningICTWilson19 min
Feb 28, 10:37 PM CSTSpecial Weather StatementICTWilson23 min
Feb 28, 10:46 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson59 min
Feb 28, 10:51 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery54 min
Feb 28, 10:58 PM CSTSevere Thunderstorm WarningICTAllen, Neosho17 min
Feb 28, 11:42 PM CSTSevere Thunderstorm WarningICTLabette22 min
Mar 1, 2:32 AM CSTRed Flag WarningICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.